Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 62, NWS Mobile, AL

March 18, 1996Conecuh County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 18, 1996, 7:50 PM CST for Conecuh County, Alabama. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 1996, 7:50 PM CST (01:50 UTC)
Expired
Mar 18, 1996, 8:45 PM CST
In force
55 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Conecuh County, AL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.8 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1996-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1996-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 190151 RRA
SVRMOB
ALC035-190245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
750 PM CST MON MAR 18 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  845 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...CONECUH COUNTY
 
AT 747 PM...NWS DOPPLER WEATHER RADDAR IN MOBILE INDCIATED A DEVELOPING
SEVERE THUNDERSTORM NEAR REPTON ALABAMA. THE STROM WILL MOVE FROM WEST
TO EAST ACROSS CONECUH COUNTY AND WILL CROSS I-65. PEA-SIZED HAIL HAS
ALREADY BEEN REPORTED WITH THIS STORM. THE STORM WAS MOVING
EAST-NORTHEAST AROUND 45 MPH AND WILL REACH EVERGREEN BY 845 PM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 7:38 PM CST, 12 minutes earlier.

Area forecast discussion, Mar 18, 7:38 PM CST, 12 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPSCALE...
NATIONAL WEATHER SERVICE MOBILE AL
735 PM CST MON MAR 18 1996

ACTIVE WX EVENT TODAY.  LATEST SURFACE ANALYSIS AND PCGRIDDS SURFACE
RUC SHOWS FRONT MOVING THROUGH MOBILE AREA (NO MEASURABLE RAIN
OCCURRED).  LINE OF STORMS WAS MOVING EAST AT 20 TO 25 AND WILL NOT
CLEAR OKALOOSA COUNTY UNTIL AROUND MIDNIGHT.  WILL CLEAR WATCH FROM
COUNTIES AS LINE OF STORMS MOVES EAST.  SHOULD SEE CLEARING SKIES
ACROSS TjHE FA BY MORNING.  WILL BE WINDY AND TEMPERATURES WILL FEEL
MUCH COLDER BY MORNING BECAUSE OF MILD TEMPERATURES OF PAST FEW DAYS.
CURRENT FORECAST LOOKS OK.  HAD AT LEAST 3 TORNADOES MOVE THROUGH FA
THIS AFTERNOON.

GB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 6:00 PM CSTTornado WarningMOBClarke45 min
Mar 18, 6:13 PM CSTTornado WarningMOBWilcox47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.